How long do Prednisolone side effects last?

Last weekend I had an asthma attack, I managed to control it at home, but since it was the 3rd in 6 weeks, and my chest still felt heavy the following Monday I saw the nurse practitioner at my surgery.

My O2 levels were good and there was no wheeze, but since I still have the heaviness and felt breathless she prescribed 40mg of prednisolone for 5 days. Initially I felt a little dizzy taking them the first day, and didn't sleep at all that night, but the improvement in my chest was so good that I continued taking them through Thursday. My symptoms got gradually worse, I was so confused, dizzy, tired and weak on Thursday that I felt like I'd been run over by a bus. Friday morning I felt a little better and my chest was completely clear so not wanting to put up with the dizzies I didn't take the prednisolone. That evening I started feeling unwell again, and all over the weekend I've been so weak and shaky that I can't stand for more than a few minutes, and dizziness is making me confused and disorientated. On top of that my arms and legs feel like lead and are so achy, my concentration is awful and I just don't have the energy to do anything, but I'm not sleeping either.

I have to ring my GP in the morning as I'm due to go back to work tomorrow after self-certing last week, but there's no way I could function at work like this.

I wondered if anyone here ha had a reaction like this, and how long I could expect it to last? I never ever want to take this stuff again, I don't think I've ever felt this ill in my life.

7 Replies

oldestnewest
  • I could have written this myself, pred has the same effect on me I now refuse to have it apart from an emergency dose at a&e, the last time I had it I was on it for around two weeks my brain was so confused that I didn't make the connection, everything you describe plus the feeling that I couldn't get air in it actually felt like air was being sucked out of my lungs every time I took a breath in, I was lucky in the fact that side effect went the day after I stopped taking them, the other symptoms went after 4/5 days. I hope your feeling better soon, good luck with the gp

  • Sorry to hear you had a similar, although worse reaction. Not being able to breathe like that must have been very frightening.

    I spoke to my GP over the phone and he's prescribed an anti vertigo tablet, so hopefully that will counter the worst of the effects. Today is day 4 after stopping the prednisolone so after reading your experience I hope that I'll be feeling more myself very soon.

    Thanks for your reply.

  • I was treated with medrol from February until I end of April. I could never have come off of it alone. It was a constant partnership with my doctor and utilizing duoneb + qvar simultaneously, which I'm still on.

    I'm fairly certain the medrol caused my period to shut off for 3 months - not healthy. It absolutely made me crazy.

  • Hi what awful side effects you had. I find they work very well for me but towards the end I start feeling very tired and lethargic. I always finish the course though. These effects last until 2/3 days after I have finished the course.

    There is a reason they are known as the devils pills! x

  • I have no choice but to take predislone as I have vasculitis and they keep me alive but yes it's definitely the devil drug side effects are the worse I had to taper down from 60mg got to 10mg then fell ill again so back up to 40mg with all the same side effects you have (I'm really sorry your not well) but I'm not sure, but for asthma I'm pretty sure there must be something else out there on the market that can help you medically but not have so many servere side effects my thoughts are talk to you doctor I'm sorry I can't help anymore and hope you feel better soon x

  • I was on and off pred since first diagnosed in 1967. In 1987 I was really bad and was put on high dose which took me nearly 2 years to titrate off them. Come 1991 I was really bad again and put on them 40mg titrating down to hopefull nil. Never worked ended up on 12 and half mg with them being put up each attack. Gradually maintenance dose has gone up to 20mg with increase on attacks. Since 1991 I have taken them constantly every day, if I don't I would be in hospital, they have saved my life. Yes I have side effects, weight gain, muscle wastage, compromised immune system,thinning of the skin, diabetes, reflux, osteoporosis but which is better alive or dead. I know my choice

  • Hey,

    so I get Prednisolone as well sometimes, as pills (not for asthma though). The problem with those things is that when you take a high dose over a certain amount of time, your body gets used to producing less cortisone, so you have to slowly decrease the dose or else you will get more side effects. And you should always take them in the morning because that is when your body would naturally secrete cortisone, so that you don't stay awake the whole night. Achy joints are also a common side effect of Prednisolone. Maybe ask your doctor if you can have a treatment plan where you slowly decrease the dose, for example take 40mg for 4 days, then 30mg for 4 days and so on until you stop taking them completely.

You may also like...